Kansas, 2019

Flash Flooding in Kansas, April 30, 2019

April 30, 2019 · NWS TOP · 4 events in 4 counties and zones

Several rounds of heavy rainfall through the month led to widespread flooding to end April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several rounds of heavy rainfall through the month led to widespread flooding to end April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 30, 2:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 30, 2:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
337 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM CDT Tue Apr 30 2019

Main upper trough axis remain well west of the state early this
afternoon with persistent convection downstream over the Central
Plains as moisture continues to flow over the old boundary. A
modest inverted trough over eastern Kansas has brought backed
winds to its east, though ML CAPE values remain meager in the
continued rain-cooled air. Additionally, a weak MCV and associated
gravity wave was moving through the northeast quadrant of the
state and should further stabilize the lower levels. Despite these
factors, there remains small potential for modest near surface-
based instability to develop over the next hours in far
southeastern locations which could present a more robust severe
weather concern, but generally expect the main severe weather
hazard for the remainder of this event to be elevated storms and
hail with MU CAPE still near 1000 J/kg over southern locations and
the mid-level jet max still approaching. Much of east-central
Kansas has seen very little in the way of persistent breaks in
precipitation and this area will be the main area of concern for
flash, areal, and river flooding, though as the upper trough
continues to weaken as it pushes into the upper Mississippi Valley
tonight, precip will end mainly west to east this evening. A few
showers could impact far northern areas into the overnight as
well.

Confidence in Wednesday's forecast is muted as the next upper wave
approaches late in the day and low cloud may be rather consistent.
The likelihood for the frontal returning north to east-central
Kansas is not high given lots of cold-sector precip today and
broad stratus again in place, but will keep some thunder mention
in southern locations, with less instability and proximity to the
next wave keeping a shower chance in northern locations.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 337 PM CDT Tue Apr 30 2019

A soggy pattern is expected to continue into the latter half of the
week as another batch of rain and storms is expected early Thursday.
At 00Z Thursday, an area of surface low pressure will be located
near the OK/TX panhandles with a surface trough/front extending
east/northeastward into southern KS and central MO. Mid level ascent
north of the system in response to a passing shortwave trough aloft
will interact with residual low level moisture to create an area of
rain and embedded thunderstorms which will move across KS Wednesday
night and early Thursday morning. Another widespread half an inch of
rain is possible during this timeframe across the CWA. Indications
are that the rain will clear quickly to the east as a 1024 mb
surface ridge builds in from the northwest. Clouds should also begin
to clear, especially in north-central KS, due to subsidence under
the ridge Thursday afternoon. Unfortunately, the ridge does not look
to reside in the area for long with models progressively advancing
it to the east as an upper level trough moves across the northern
tier of the CONUS on Friday. Forcing for ascent does not currently
look overly impressive ahead of that wave, however, some light rain
will be possible during the day Friday in northeast KS. QPF amounts
Friday will be minimal, likely less than one tenth of an inch.

Long range models are hinting at a brief break in the precip chances
on Saturday before a stronger northern tier system brings a weak
front southward into the region. With that, we will have to monitor
for a chance for more rain on Sunday. Active weather could just
continue into next week as well with several long range models
showing an amplified troughing pattern across the western CONUS
setting up early in the week. Waves of energy ahead of that feature
could interact with surface fronts to keep the forecast active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Apr 30 2019

Limiting conditions expected to persist for this forecast with
terminals in cold sector and low-level moisture remaining in place
through at least 14Z Wednesday. Periods of showers and
thunderstorms should continue for much of the first several hours
with some variations in flight conditions around them likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ024-026-
037>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Apr 30, 2:48 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Tue Apr 30 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Tue Apr 30 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and thunderstorms will continue into the early evening
but should diminish in the late evening and overnight. A few
severe thunderstorms remain possible in east-central Kansas with
large hail being the primary hazard. A small risk for a tornado
continues southeast of Interstate 35 into the early evening.
Periods of moderate to heavy rain will fall on saturated ground
and may lead to flooding, particularly in east-central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday afternoon and
evening for much of the area. A few severe storms could impact
portions of east central Kansas. Large hail and damaging winds
will be the main hazards. Additionally, localized flash flooding
will be possible where thunderstorms occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 30, 9:19 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       OSKALOOSA               39.21N 95.31W
04/30/2019  M1.18 INCH       JEFFERSON          KS   COCORAHS

            COCORAHS STATION KS-JF-7 OSKALOOSA 0.5 S.

0700 AM     HEAVY RAIN       MCLOUTH                 39.19N 95.21W
04/30/2019  M1.61 INCH       JEFFERSON          KS   COCORAHS

            COCORAHS STATION KS-JF-8 MCLOUTH 0.2 SE.

&&
Local storm report, Apr 30, 9:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 SE EUDORA             38.94N 95.09W
04/30/2019  M1.14 INCH       DOUGLAS            KS   MESONET

            MESONET STATION EW5352 SHARON TOWNSHIP.

&&

JW
Local storm report, Apr 30, 9:44 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY RAIN       4 S OZAWKIE             39.18N 95.48W
04/30/2019  M1.48 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

ST
Local storm report, Apr 30, 11:03 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       1 NW EMPORIA            38.41N 96.20W
04/30/2019  M2.10 INCH       LYON               KS   BROADCAST MEDIA

            TOTAL SINCE MIDNIGHT.

&&

ST

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Osage

When
April 30, 3:00 PM CST to 4:30 PM CST
Where
Osage County, 2.79 mi ENE of Osage City Arpt to 2.3 mi E of Osage City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.640, -95.750

Highway K-31 between Osage City and Highway 75 was closed due to water over the road.

Flash Flood, Anderson

When
April 30, 3:09 PM CST to 4:39 PM CST
Where
Anderson County, Kincaid to 0.22 mi W of Kincaid
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.080, -95.150

Highway K-31 is closed at Kincaid due to water across the road.

Flash Flood, Lyon

When
April 30, 3:57 PM CST to 5:27 PM CST
Where
Lyon County, 3.61 mi NW of Emporia to 1.89 mi NNE of Emporia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.440, -96.223

Several roads and streets were closed in and around Emporia.

Flash Flood, Franklin

When
April 30, 4:13 PM CST to 5:43 PM CST
Where
Franklin County, 4.28 mi NNE of Pomona to 7.86 mi NW of Pomona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.680, -95.430

Riley Road was closed between Delaware and Florida roads due to water across the road. A picture received from KSNT news showed water running across the road near Overbrook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820654, 820655, 820657, 820656.